## DEPARTMENT OF MEDICINE

# DIABETES SYMPOSIUM

Friday, November 18, 2022

Erickson Alumni Center







#### **LEARNING OBJECTIVES**

### By attending the conference, participants should be able to:

- Compare hemoglobin A1c measurement against time in target in the management of diabetes
- Define and discuss the role of carbohydrates in diabetic nutrition
- Identify and tabulate proper carbohydrate ranges for patients with diabetes
- Discuss the risks and benefits of oral and noninsulin injectable diabetes medications
- Assess the mechanisms of action for non-insulin diabetes medications
- Define and illustrate the parts and functions of insulin pumps and continuous glucose monitors
- Interpret insulin pump and continuous glucose monitor (CGM) reports
- Outline proper outpatient management for hypoglycemia, hyperglycemia, and sick days
- Explain glucose targets in pregnancy
- Outline the management of diabetes in pregnancy
- Identify and outline the diagnostic criteria for gestational diabetes
- Discuss the renal, cardiovascular, and ophthalmologic complications related to diabetes
- Explain the cardiovascular and renal benefits of SGLT-2 inhibitors and GLP-1 agonists
- Discuss the diagnosis and treatment of diabetic gastroparesis
- Predict future trends in medical management of diabetes
- Demonstrate various glucagon administration options, GLP-1 agonists, and their associated delivery devices
- Demonstrate interpretation of patient sugar logs to guide medication adjustments
- Explain therapy options for diabetic neuropathy

#### **TOPICS**

Time in Target vs Hemoglobin A1C in Management of Diabetes Mellitus

#### **Carb Counting and MNT**

Non-Insulin Diabetes Medications

**Insulin Pumps and CGMs** 

Hypoglycemia, Hyperglycemia and Sick Day Management

**Diabetes in Pregnancy** 

**Diabetic Gastroparesis** 

Renal Complications of Diabetes

Cardiovascular Complications of Diabetes

Ophthalmologic Complications of Diabetes

**Future Diabetes Medications** 

Treatment of Diabetic Neuropathy

## **COURSE INFORMATION**

#### **REGISTRATION AND FEES**

Please visit the event website at: <a href="https://medicine.wvu.edu/medicine/conferences">https://medicine.wvu.edu/medicine/conferences</a>

Registration cutoff dates: November 10, 2022 for the in-person event November 17, 2022 to participate virtually

#### **TARGET AUDIENCE**

Physicians, advanced practice providers, nurses, and members in the healthcare field interested in up-to-date information in various aspects of inpatient and outpatient adult medicine.

## ACCREDITATION AND DESIGNATION

The West Virginia University School of Medicine is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians.

The WVU Office of CME designates this live activity for a maximum of **7.5** *AMA PRA Category 1 Credits*<sup>TM</sup>. Physicians should claim only the credit commensurate with the extent of their participation in the activity.

The WVU School of Nursing has provided this continuing education activity for **9.0** contact hours. The WVU School of Nursing is an approved provider of continuing education by the State of West Virginia Board of Examiners for Registered Professional Nurses, Legislative Rule #19CSR11-4 under provider number 50-26086.

#### **CANCELLATIONS**

Important: If you are unable to attend the conference after you have registered, you must notify us in writing by November 10, 2022, to receive a refund. No refunds for conference fees will be made after November 10, 2022. A \$25 fee will be charged for all cancelled registrations.

We reserve the right to cancel individual sessions or the entire conference. In the event of a conference cancellation, a full tuition refund will be made.

#### **ADDITIONAL INFORMATION**

For questions or for more information prior to or during the conference, please contact Lori Kozikowski at **304-293-0709**.

For information on other upcoming CE conferences, contact the Office of CE at 304-293-3937, visit our website at http://ce.wvu.edu, or e-mail us at ce@wvu.edu.

In case of emergency during the conference, please call Lori Kozikowski at **304-293-0709**.

### WVU Health Sciences Office of Continuing Education

G111B Health Sciences North P.O. Box 9080

Morgantown, WV 26506-9080

Phone: 304-293-3937 | Email: ce@wvu.edu

Website: http://ce.wvu.edu

#### **FEES**

	LIVE	VIRTUAL
WVU Students, Residents, Fellows	FREE	FREE
WVU Staff	\$ 75	\$35
WVU Faculty and Alumni	\$110	\$55
Outside Providers	\$125	\$70
Outside Students, Residents, Fellows	\$ 75	\$35

#### **DISCLOSURE**

All those in a position to control content have indicated they have no relevant interests to disclose.

## WORKSHOPS

Conference participants
are welcome to choose from
a series of engaging and
hands-on workshops that will
demonstrate a wide range of
diabetes medications and
management tools. These workshops
are a great way to receive small group
training that will help participants better
serve their patients. Workshops are for
partipants taking part in the live event
only and require pre-registration, as
space is limited for each time slot.

Start Tim	es	Workshop	Presenters	1
8:00 a.m. 8:30 a.m. 9:00 a.m. 9:30 a.m. 10:00 a.m. 10:30 a.m. 11:00 a.m.	1:00 p.m. 1:30 p.m. 2:00 p.m. 2:30 p.m. 3:00 p.m. 3:30 p.m.	Workshop 1: (30 minutes) Medication Demonstration	Rachel Mead, RN Ashley Liller, RN, ADN-CDCES Jennifer McDonald, MSN, RN	Aft
8:00 a.m. 9:00 a.m. 10:00 a.m. 11:00 a.m.	1:00 p.m. 2:00 p.m. 3:00 p.m.	Workshop 2: (60 minutes) Insulin Pump and Continuous Glucose Monitor (CGM) Demonstration and Report Review	Nadia Barghouthi, MD, MPH Smita Kumar, MD Jeffrey Rico, MD Renee Schwertfeger, FNP-BC Melissa Phillips, FNP-C Kylene Lovejoy, FNP-BC Sheree Bryan, BSN, RN, CDCES	
8:00 a.m. 8:30 a.m. 9:00 a.m. 9:30 a.m. 10:00 a.m. 10:30 a.m. 11:00 a.m.	1:00 p.m. 1:30 p.m. 2:00 p.m. 2:30 p.m. 3:00 p.m. 3:30 p.m.	Workshop 3: (30 minutes) Sugar Log Review	Jennifer Giordano, DO Jessica Perini, MD, MS Jennifer Turner, MD	

All workshop instructors are WVU Department of Medicine, Section of Endocrinology Faculty or Staff.

## SCHEDULE & SPEAKERS

Time	Total Mins.	Topic	Presenter
7:30 a.m.– 8:00 a.m.		Registration & Breakfast	
8:15 a.m. – 8:30 a.m.	15 min.	Introduction and Conference Overview	Nadia Barghouthi, MD, MPH
8:30 a.m. – 9:00 a.m.	30 min.	Time in Target vs Hemoglobin A1C in Management of Diabetes Mellitus	Adnan Haider, MD
9:00 a.m. – 9:30 a.m.	30 min.	Carb Counting and MNT	Justine Haney, MS, RD, LD, CDCES Juliana Royse, MPH, RD, LD, CDCES
9:30 a.m. – 10:00 a.m.	30 min.	Non-Insulin Diabetes Medications	Jennifer Turner, MD
10:00 a.m. – 10:30 a.m.		BREAK	
10:30 a.m. – 11:00 a.m.	30 min.	Insulin Pumps and CGMs	Emily Smaniotto, BSN, RN, CDCES
11:00 a.m. – 11:30 a.m.	30 min.	Hypoglycemia, Hyperglycemia and Sick Day Management	Jennifer Giordano, DO
11:30 a.m. – 12:00 p.m.	30 min.	Diabetes in Pregnancy	Jessica Perini, MD, MS
12:00 p.m. – 1:00 p.m.	45 min.	LUNCH + Guest Lecture "The Insulin Crisis in Appalachia" by Mindy Salango, Type 1 diabetes patient and advocate	
1:00 p.m. – 1:30 p.m.	30 min.	Diabetic Gastroparesis	Swapna Gayam, MD, FACG
1:30 p.m. – 2:00 p.m.	30 min.	Renal Complications of Diabetes	J. Lewis Akers, DO
2:00 p.m. – 2:30 p.m.	30 min.	Cardiovascular Complications of Diabetes	Christopher Bianco, DO
2:30 p.m. – 3:00 p.m. BREAK			
3:00 p.m. – 3:30 p.m.	30 min.	Ophthalmologic Complications of Diabetes	Ryan McGuire, MD
3:30 p.m. – 4:00 p.m.	30 min.	Future Diabetes Medications	Hugh Quinn, PharmD, BCPS
4:00 p.m. – 4:30 p.m.	30 min.	Treatment of Diabetic Neuropathy	Richard Vaglienti, MD, MBA, FASA



COURSE DIRECTOR
Nadia Barghouthi, MD, MPH
Interim Section Chief & Assistant Professor
Endocrinology & Metabolism
WVU Department of Medicine



INVITED SPEAKERS
J. Lewis Akers, DO
United Hospital Center
Department of Nephrology



Jessica Perini, MD, MS
Associate Professor, WVU
School of Medicine, Program
Director, WVU Endocrinology and
Metabolism Fellowship, Director
WVU Inpatient Diabetes



Christopher Bianco, DO Associate Professor of Medicine WVU Advanced Heart Failure and Cardiac Transplantation



**Hugh Quinn,** PharmD, BCPS Clinical Pharmacy Specialist WVU Medicine



**Swapna Gayam** MD, FACG Associate Professor Gastroenterology and Hepatology WVU Medicine



**Juliana Royse** MPH, RD, LD, CDCES Clinical Dietitian/Diabetes Educator WVUM Ruby Memorial Hospital



Jennifer Giordano, DO Assistant Professor, Endocrinology & Metabolism, WVU Department of Medicine



Mindy Salango Guest Speaker, Type I Diabetes Patient and Advocate



Adnan Haider, MD Associate Professor, Endocrinology & Metabolism, WVU Department of Medicine



**Emily Smaniotto** BSN, RN, CDCES Coordinator, Diabetes Education Center, WVUM Ruby Memorial Hospital



**Justine Haney** MS, RD, LD, CDCES Clinical Dietitian/Diabetes Educator WVUM Ruby Memorial Hospital



Jennifer Turner, MD
Assistant Professor, Endocrinology
and Metabolism; Assistant Program
Director, WVU Endocrinology
Fellowship, WVU Department
of Medicine



Ryan McGuire, MD Assistant Professor WVU Department of Ophthalmology and Visual Sciences



**Richard M Vaglienti** MD, MBA, FASA Director, WVU Center for Integrative Pain Management

#### **HOTEL INFORMATION**

Euro Suites 501 Chestnut Ridge Road Morgantown, WV 26505

Phone: **304-598-1000** Toll Free: 1-800-678-4837



## SPECIAL THANKS

Special thanks to our exhibitors for their support of this conference.



SCHOOL OF MEDICINE Department of Medicine - Endocrinology

P.O. Box 9156 Morgantown, WV 26506

medicine.wvu.edu/medicine